, Volume 43, Issue 4, pp 394-398

Neostigmine-induced bradycardia following recent vs remote cardiac transplantation in the same patient

Abstract

Purpose

This report describes the effects of neostigmine on heart rate in the same patient following recent and remote cardiac transplantation.

Clinical features

Eighty-six months following the first transplant, neostigmine 5.0 μg · kg−1 iv produced a 10% reduction in heart rate which was reversed by atropine 1.2 mg. For 24 months prior to this initial study, the patient experienced angina, suggesting cardiac afferent reinnervation. Three months after the second heart transplant, a second study showed that a six-fold increase in the dose of neostigmine, 30.0 μg · kg−1, only produced a 3.5% reduction in heart rate which was reversed by atropine 1.2 mg.

Conclusions

These observations indicate that neostigmine produces bradycardia following cardiac transplantation, and suggest that a greater response may be observed in remotely than in recently transplanted patients.

Résumé

Objectif

Cette observation décrit les effets de la néostigmine chez le même patient entre une première et une deuxième transplantations cardiaques.

Caractéristiques cliniques

Quatre-vingt-six mois après une première transplantation, de la néostigmine 5,0 μg · kg−1 iv a provoqué une baisse de la fréquence cardiaque de 10% neutralisée par l’atropine 1,2 mg. Vingt-quatre mois après le début de cette étude, le patient souffrait d’angine, ce qui suggérait une réinnervation cardiaque afférente. Trois mois après la seconde transplantation, une autre étude a révélé que six fois la dose initiale de neostigmine, 30,0 μg · kg−1, ne produisait qu’une baisse de 3,5% de la fréquence cardiaque laquelle a été neutralisée par l’atropine 1,2 mg.

Conclusions

Cette observation montre que la néostigmine produit de la bradycardie après une transplantation cardiaque et suggère que cette réponse peut être plus importante chez le patient dont la transplantation est de plus longue date.

Supported by a grant from the Royal Victoria Hospital Research Institute.